A fourth order compact scheme for incompressible Boussinesq equations

Jian-Guo Liu University of Maryland Cheng Wang s, Indiana University Hans Johnston University of Michigan

Numerical Analysis and Scientific Computing mathscidoc:1702.25049

Journal of Scientific Computing, 18, (2), 253–285, 2003.4
A fourth order finite difference method is presented for the 2D unsteady viscous incompressible Boussinesq equations in vorticity-stream function formulation. The method is especially suitable for moderate to large Reynolds number flows. The momentum equation is discretized by a compact fourth order scheme with the no-slip boundary condition enforced using a local vorticity boundary condition. Fourth order long-stencil discretizations are used for the temperature transport equation with one-sided extrapolation applied near the boundary. The time stepping scheme for both equations is classical fourth order Runge–Kutta. The method is highly efficient. The main computation consists of the solution of two Poisson-like equations at each Runge–Kutta time stage for which standard FFT based fast Poisson solvers are used. An example of Lorenz flow is presented, in which the full fourth order accuracy is checked. The numerical simulation of a strong shear flow induced by a temperature jump, is resolved by two perfectly matching resolutions. Additionally, we present benchmark quality simulations of a differentially-heated cavity problem. This flow was the focus of a special session at the first MIT conference on Computational Fluid and Solid Mechanics in June 2001.
Boussinesq equationsincompressible flowcompact schemelong-stencil approximationone-sided extrapolationvorticity boundary conditionKelvin–Helmholtz instability
[ Download ] [ 2017-02-09 10:42:00 uploaded by jianguo ] [ 841 downloads ] [ 0 comments ]
  title={A fourth order compact scheme for incompressible Boussinesq equations},
  author={Jian-Guo Liu, Cheng Wang, and Hans Johnston},
  booktitle={Journal of Scientific Computing},
Jian-Guo Liu, Cheng Wang, and Hans Johnston. A fourth order compact scheme for incompressible Boussinesq equations. 2003. Vol. 18. In Journal of Scientific Computing. pp.253–285. http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170209104200873311379.
Please log in for comment!
Contact us: office-iccm@tsinghua.edu.cn | Copyright Reserved